Utah, 2020Flash Flood and Hail in Utah, June 6, 2020
June 6, 2020 · NWS GJT · 14 events in 3 counties and zones
A negatively tilted trough moved through eastern Utah on the morning and afternoon of Saturday, June 6th, causing a widespread severe weather event that would become the first derecho to impact the Great Basin in well over a decade. Severe storms produced large hail up to golf ball size in southeast Utah.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A negatively tilted trough moved through eastern Utah on the morning and afternoon of Saturday, June 6th, causing a widespread severe weather event that would become the first derecho to impact the Great Basin in well over a decade. Severe storms produced large hail up to golf ball size in southeast Utah. Wind gusts upwards of 60 to 80 mph were reported on average with some gusts topping 80 to 100 mph in some areas due to strong downburst winds. There were multiple reports of uprooted trees, downed power lines, and several houses/cabins and vehicles were damaged by falling trees and/or large hail. Very heavy rain also fell which led to flash flooding in some areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 6, 4:44 AM MST, 3 hours 56 minutes earlier.
Area forecast discussion, Jun 6, 4:44 AM MST, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
544 AM MDT Sat Jun 6 2020
.SHORT TERM...(Today through Sunday)
Issued at 352 AM MDT Sat Jun 6 2020
The closed midlevel low pressure over southern California is finally
starting to lift northeastward and will track directly over the area
today. As the low approaches it will open up into a wave, but remain
negatively tilted. Ahead of the low strong southerly flow has
brought sub-tropical moisture into the region as PWATs reach 0.75 to
1.00 inches. Increased forcing and moisture is supporting scattered
showers this morning. As of now the rainfall rates are not overly
concerning, but there was a good amount of low-level dry air to
saturate. With the pump primed the potential for heavier rainfall
increases later this morning especially as the instability ramps
up ahead of the wave.
By late morning CAPE values of 1500 J/kg develop in southeast Utah
and spread northeastward in association with the steep lapse
rates. One uncertainty is that scattered showers and expansive
cloud cover will make it difficult to heat the surface and hinder
destabilization. Despite this caveat the models are remaining
pretty consistent showing these values, which is likely due to the
strong dynamics with this system. Morning showers will continue
with clearing starting in southeast Utah and moving to the
northeast, so perhaps 1 to 2 hours of surface heating is possible
before the deeper convection develops. A mid level jet looks to
strengthen over the area as the wave passes overhead. Consensus
among the CAMs is that this jet could reach 50 to 70 kt. These
wind speeds, steepening lapse rates and strong ascent could
certainly force turbulent mixing down to the surface and aid in
the convective development. Storm initiation is depicted by the
CAMs right along the leading edge of the synoptic dry slot.
Soundings show that deep layer shear is basically off the charts
with straight line hodographs, which supports the chance for
sustained and or rotating updrafts. There is slight veering in the
boundary layer causing SRH values to reach 100-200 m2/s2, which
means there is a non-zero tornado threat. Storm mode is
interesting due to the nature of the forcing. The CAMs have been
trending from semi-discrete cells to a more linear mode. This
makes sense given the modest ascent and complete removal of any
capping. Damaging wind gusts are the main threat with some
potential for large hail. This line or cluster of storms will
quickly move northeastward in the early afternoon and cover the
northwest half of the forecast area. Clearing in the dry slot will
allow mixing into the strong winds aloft, so the threat for +60
mph wind gusts exists without storms especially above the
treeline. A Wind Advisory has been issued for most of the valleys
where strong gusts are possible. Along with the wind threat PWATs
still support the chances for heavy rainfall with rates exceeding
1 inch per hour in spots, so flash flooding still looks possible.
Areas more likely to see flash flooding impacts are slot canyons
and dry arroyos in eastern Utah as well as the recent burn scars
in southwest Colorado and areas of steep terrain prone to
mudslides. Luckily the storms will be moving quickly so the
potential for training appears low.
The other concern and uncertainty today is the dry air mixing down
to the surface in portions of southeast Utah and southwest Colorado
where surface heating is maximized. In these areas Red Flag
conditions are possible, but the recent and predicted rainfall
makes it difficult to determine status of the fuels. Therefore no
fire weather products have been issued, but everyone needs to take
extra precautions and be weather aware today. It is probably a
good idea to postpone any recreational or travel plans in the
backcountry or outdoors until Sunday.
.LONG TERM...(Sunday night through Friday)
Issued at 352 AM MDT Sat Jun 6 2020
The longwave mid-level trough to the west shifts slowly eastward
on Sunday. Moisture moving northeastward on the eastern flank of
the trough is expected to generate scattered to numerous showers
and thunderstorms across northeast Utah and northwest Colorado
throughout the day. Moist convection is possible Sunday night as
the trough continues to close on the forecast area, but should be
reduced in both coverage and intensity in response to diurnal
cooling. The longwave trough sweeps over the region Monday into
Monday night and will continue to generate scattered showers and
thunderstorms, mainly across the north. Some showers may linger
into Tuesday, but conditions will largely be dry across the
region.
Dry weather is expected to persist through Thursday as flow shifts
from northwest to west, then southwest as a transitory ridge
builds to the west, then passes over the forecast area. The ECMWF
and Canadian models suggested moisture moving northward from the
Mexican Plateau will reach the Continental Divide Friday, possibly
fueling isolated thunderstorms during the afternoon. In contrast,
the GFS keeps this moisture east of the Divide. Given model
differences deferred to the national blended solution which
featured slight chances on Friday.
As mentioned previously, a longwave trough passes east of the area
Monday night. However, the cold front associated with this system
moves through the area on Monday. As a result, temperatures will
be much cooler both Monday and Tuesday with highs close to 15
degrees or more below normal. However, it doesn't take long to
moderate an airmass this time of year so by Wednesday temperatures
return to near normal levels. For the latter part of the week,
warm air advection in southwest flow will drive temperatures back
above normal with highs expected climb 5 to 10 degrees above
normal.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 540 AM MDT Sat Jun 6 2020
Widespread showers and embedded thunderstorms will continue across
the region today as a Pacific storm lifts overhead. Brief
moderate to heavy rain and gusty outflow winds of 35 to 55 knots
will be the primary threat with strong storms expected to quickly
move through the area around mid day. Heavier rainfall will
result in MVFR visibility at times with brief MVFR/ILS CIGS
possible. Clearing will take place this afternoon and evening once
the storms have moved through.
&&
.FIRE WEATHER...
Issued at 352 AM MDT Sat Jun 6 2020
Red Flag conditions are possible across southeast Utah and
southwest Colorado this afternoon. No products were issued because
it is difficult to determine the status of the fuels given the
recent and projected rainfall. Significantly cooler temperatures
are expected this weekend into early next week. However, afternoon
RH's will quickly bottom out again Sunday and this dry air will
spread across the southern half of the forecast area as we move
through the new week. With the strong winds and lower humidity
focused on the Four Corners region, the lower elevations of
southeast Utah and southwest Colorado will likely see critical
conditions Sunday. As such, a Fire Weather Watch has been issued
for these areas. There is some uncertainty here due to the
expected moisture in the next 24 hours. However, given the lower
forecast precipitation totals and duration in this area, fine
fuels are expected to quickly dry out.
&&
.HYDROLOGY...
Issued at 352 AM MDT Sat Jun 6 2020
The storm system moving over the area today will bring widespread
showers and thunderstorms, with increasing potential for heavy
rain. This will increase flash flooding chances especially in slot
canyon country and over recent burn scars. No changes have been
made to the existing Flash Flood Watch. By late this morning into
the afternoon, convection looks to become more robust but will be
fairly fast moving as drier air pushes in behind this trough by
late afternoon.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Fire Weather Watch from Sunday afternoon through Sunday evening
for COZ207-290.
Flash Flood Watch until 4 PM MDT this afternoon for COZ018>023.
Wind Advisory from 9 AM this morning to 9 PM MDT this evening
for COZ001-002-006>008-011-014-020>023.
UT...Fire Weather Watch from Sunday afternoon through Sunday evening
for UTZ490-491.
Flash Flood Watch until 4 PM MDT this afternoon for UTZ022>025-
027>029.
Wind Advisory from 9 AM this morning to 9 PM MDT this evening
for UTZ022-027>029.
&&
SHORT TERM...KJS
LONG TERM...TGJT
AVIATION...TGJT
FIRE WEATHER...TGJT
HYDROLOGY...TGJTHazardous weather outlook, Jun 6, 3:25 AM MST, 5 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
425 AM MDT Sat Jun 6 2020
COZ001>014-017>023-UTZ022>025-027>029-071030-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
425 AM MDT Sat Jun 6 2020
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
A system will be moving over the forecast area today bringing
rain, heavy at times, along with some thunderstorms. The heavy
rain will increase chances for flash flooding, especially over
canyon country and recent burn scars, so a Flash Flood Watch is in
effect for eastern Utah and southwest Colorado through 4 pm.
Gusty winds and hail will be possible through the day under the
stronger thunderstorms. Wind gusts could exceed 60 mph even
without a storm especially above the treeline.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Critical fire weather conditions are possible across Southeast
Utah and southwest Colorado Sunday into Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is needed later this morning and into the
afternoon as the chance for severe thunderstorms increases across
the area. The main threat with these storms will be damaging wind
gusts.
In the hours before
Local storm report, Jun 6, 7:58 AM MST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
858 AM MDT SAT JUN 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0839 AM TSTM WND GST CORTEZ-MONTEZUMA AIRPOR 37.31N 108.63W
06/06/2020 M45 MPH MONTEZUMA CO ASOS
&&
NLSpecial weather statement, Jun 6, 7:59 AM MST, 41 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
859 AM MDT Sat Jun 6 2020
UTZ022-028-029-061530-
La Sal and Abajo Mountains UT-Southeast Utah UT-
Canyonlands/Natural Bridges UT-
859 AM MDT Sat Jun 6 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SAN JUAN COUNTY
UNTIL 930 AM MDT...
At 859 AM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Mexican Hat, moving north at 60 mph.
Wind gusts up to 55 mph will be possible with this storm.
Locations impacted include...
Mexican Hat, Fry Canyon and Halchita.
This includes the following highways...
U.S. Highway 163 in Utah between mile markers 12 and 29.
Utah 95 between mile markers 55 and 104.
Utah 275 between mile markers 0 and 3.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3712 11025 3727 11027 3730 11022 3732 11015
3724 11007 3725 11004 3722 11003 3723 11001
3720 11001 3721 10998 3720 10998 3722 10994
3724 10995 3726 11004 3730 11009 3733 11010
3732 11027 3786 11034 3778 10960 3707 10987
TIME...MOT...LOC 1459Z 187DEG 54KT 3728 10996
StearnsEvent by event
7 hail, 6 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Hail, San Juan
- When
- June 6, 8:40 AM MST to 8:50 AM MST
- Where
- San Juan County, 8.74 mi NNW of Mexican Hat
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 37.270, -109.920
A severe thunderstorm produced large hail measured to be the size of quarters at the Valley of the Gods north of Mexican Hat.
Flash Flood, San Juan
- When
- June 6, 8:50 AM MST to 9:00 AM MST
- Where
- San Juan County, 8.74 mi NNW of Mexican Hat to 8.58 mi NNW of Mexican Hat
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 37.270, -109.920
Heavy rain from thunderstorms allowed normally dry arroyos to fill rapidly which resulted in a flash flood. The Cooperative Observer at the Valley of the Gods north of Mexican Hat measured 0.58 inches of rain at the end of the event.
Hail, San Juan
- When
- June 6, 8:55 AM MST to 9:05 AM MST
- Where
- San Juan County, 0.55 mi E of Bluff
- Measured
- 1.5 in hail
- Reported by
- COOP Observer
- Coordinates
- 37.280, -109.560
A severe thunderstorm produced large hail measured to be the size of ping-pong balls in Bluff.
Hail, San Juan
- When
- June 6, 8:55 AM MST to 9:05 AM MST
- Where
- San Juan County, 17.41 mi WNW of Blanding
- Measured
- 1.25 in hail
- Reported by
- Park/Forest Service
- Coordinates
- 37.740, -109.760
A severe thunderstorm produced large hail estimated to be the size of half dollars west-northwest of Blanding.
Hail, San Juan
- When
- June 6, 9:10 AM MST to 9:20 AM MST
- Where
- San Juan County, 0.69 mi S of Blanding
- Measured
- 1.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 37.610, -109.480
A severe thunderstorm produced large hail measured to be the size of golf balls in Blanding.
Thunderstorm Wind, San Juan
- When
- June 6, 9:27 AM MST to 9:37 AM MST
- Where
- San Juan County, 0.69 mi S of Blanding
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 37.610, -109.480
The Blanding Cooperative Observer estimated a peak wind gust of 75 mph.
Hail, San Juan
- When
- June 6, 9:30 AM MST to 9:40 AM MST
- Where
- San Juan County, 1.64 mi E of Monticello
- Measured
- 1.75 in hail
- Reported by
- Department of Highways
- Coordinates
- 37.870, -109.320
A severe thunderstorm produced large hail estimated to be the size of golf balls in Monticello.
Hail, San Juan
- When
- June 6, 9:42 AM MST to 9:52 AM MST
- Where
- San Juan County, 0.69 mi N of Monticello
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 37.880, -109.350
A severe thunderstorm produced large hail measured to be the size of half dollars in Monticello.
Hail, Uintah
- When
- June 6, 10:45 AM MST to 10:55 AM MST
- Where
- Uintah County, 21.51 mi SW of Dragon
- Measured
- 1 in hail
- Reported by
- Other Federal Agency
- Coordinates
- 39.580, -109.390
A severe thunderstorm produced large hail estimated to be the size of quarters on the Seep Ridge Wildfire.
Thunderstorm Wind, Uintah
- When
- June 6, 11:27 AM MST to 11:37 AM MST
- Where
- Uintah County, 14.47 mi SW of Dragon
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.630, -109.270
A peak wind gust of 72 mph was measured by the McCook Ridge automated weather station.
Thunderstorm Wind, Uintah
- When
- June 6, 11:27 AM MST to 11:37 AM MST
- Where
- Uintah County, 24.16 mi SSW of Dragon
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.470, -109.290
A peak wind gust of 68 mph was measured by the P.R. Canyon automated weather station.
Thunderstorm Wind, Uintah
- When
- June 6, 11:48 AM MST to 11:58 AM MST
- Where
- Uintah County, 39.91 mi SSW of Ouray
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.550, -109.910
A peak wind gust of 66 mph was measured by the Wildhorse automated weather station.
Thunderstorm Wind, Daggett
- When
- June 6, 12:26 PM MST to 12:36 PM MST
- Where
- Daggett County, 17.9 mi ESE of Dutch John
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.860, -109.100
A peak wind gust of 77 mph was measured by the Kings Point automated weather station.
Thunderstorm Wind, Uintah
- When
- June 6, 12:27 PM MST to 12:37 PM MST
- Where
- Uintah County, 17.91 mi NNE of Jensen
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.620, -109.240
A peak wind gust of 74 mph was measured by the Diamond Rim automated weather station.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Colorado, June 6, 20201 death · 1 injured · 1 event
- Strong Wind in Colorado, June 6, 20201 death · 1 event
- Damaging Winds and High Wind in Colorado, June 6, 20202 injured · 96 kt wind · 116 events
- Tornadoes and Damaging Winds in Florida, June 6, 2020$963,000 · EF1 · 9 events
- Debris Flows and Hail in Colorado, June 6, 2020$300,000 · 1 in hail · 20 events
- Hail and Damaging Winds in North Dakota, June 6, 2020$400,000 · 1.25 in hail · 5 events
- Hail and Damaging Winds in New Hampshire, June 6, 2020$305,000 · 1.25 in hail · 9 events
- Hail in Nebraska, June 6, 2020$250,000 · 1 in hail · 2 events
- Damaging Winds in Idaho, June 6, 2020$50,000 · 74 kt wind · 25 events
- Flood and Hail in Massachusetts, June 6, 2020$37,000 · 1 in hail · 26 events
- Tornado and Damaging Winds in Wyoming, June 6, 2020EF1 · 28 events
- Tornadoes and Flooding in Florida, June 6, 2020$70,000 · EF0 · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 886190, 886199, 886191, 887502, 886193, 886196, 887497, 886197, 886212, 886203, 886205, 886206, 886216, 886214.